WASHINGTON -- Federal health officials said they've tracked down more than 90 percent of the roughly 14,000 people who may have received contaminated steroid shots, urging anyone with early symptoms of potentially deadly meningitis to seek help fast.
Of 170 people sickened in the outbreak, all but one have a rare fungal meningitis, and 14 have died, the Centers for Disease Control and Prevention said yesterday.
One person identified by Michigan officials received the steroid shot in the ankle and has an infection there. While the biggest concern is for people given the shots for back pain, the CDC said those who received the injections in joints should also be alert to signs of localized infection, including redness, pain, swelling and fever.
More than 50 vials of the steroid produced by the New England Compounding Center, a specialty pharmacy in Framingham, Mass., have been found contaminated with some sort of fungus, said Deborah Autor of the Food and Drug Administration.
A Massachusetts official said it appears the company violated state law governing how compounding pharmacies are supposed to work. They are not supposed to do large-scale production like a manufacturer, but to produce medication for patient-specific prescriptions, said Dr. Madeleine Biondolillo of the state Department of Public Health.
"This organization chose to apparently violate the licensing requirements under which they were allowed to operate," she told reporters yesterday.
The pharmacy has recalled the steroid that was sent to clinics in 23 states, and everything else it makes.